Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 17, NWS Kansas City, MO

December 18, 20205 counties in Kansas; 5 counties in Missouri

NWS Kansas City, MO issued this wind advisory at Dec 18, 2020, 2:07 AM CST for 5 counties in Kansas; 5 counties in Missouri. It took effect at Dec 18, 2020, 10:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2020, 2:07 AM CST (08:07 UTC)
In effect from
Dec 18, 2020, 10:00 AM CST
Expired
Dec 18, 2020, 5:00 PM CST
In force
7 hr
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Cass County, MO, Clay County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS73 KEAX 180807
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
207 AM CST Fri Dec 18 2020

KSZ057-060-103>105-MOZ028-029-037-043-182000-
/O.NEW.KEAX.WI.Y.0017.201218T1600Z-201218T2000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-
Jackson-Cass-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kansas City, 
Independence, Belton, Raymore, Harrisonville, and Pleasant Hill
207 AM CST Fri Dec 18 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 PM CST
THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Kansas, Miami, Linn KS, Leavenworth, Wyandotte and 
  Johnson KS Counties. In Missouri, Platte, Clay, Jackson and 
  Cass Counties.

* WHEN...From 10 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CDB
1 follow-up statement
305 
WWUS73 KEAX 181943
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
143 PM CST Fri Dec 18 2020

MOZ053-182300-
/O.EXB.KEAX.WI.Y.0017.000000T0000Z-201218T2300Z/
Bates-
Including the cities of Butler, Adrian, and Rich Hill
143 PM CST Fri Dec 18 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Bates County.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ057-060-103>105-MOZ028-029-037-043-182300-
/O.EXT.KEAX.WI.Y.0017.000000T0000Z-201218T2300Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-
Jackson-Cass-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kansas City, 
Independence, Belton, Raymore, Harrisonville, and Pleasant Hill
143 PM CST Fri Dec 18 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Kansas, Miami, Linn KS, Leavenworth, Wyandotte and 
  Johnson KS Counties. In Missouri, Platte, Clay, Jackson and 
  Cass Counties.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Dec 17, 10:29 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 17, 10:29 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1029 PM CST Thu Dec 17 2020

.Discussion...
Issued at 230 PM CST THU DEC 17 2020

Message of the Day: Gusty winds expected Friday starting late
morning and lasting through the day. Southerly winds at 15-20mph
sustained with gusts around 35mph

Another calm cool day for our area as we find ourselves on the
backside of the trough that came through yesterday. Northwest flow
keeps temperatures cool Thursday with highs only reaching into the
upper 30s and mid 40s.

Mild ridging over the next couple of days keeps the weather somewhat
quiet during the day Friday. Mid-level winds turn out of the
southwest funneling in warm air enabling highs temperatures to reach
near 50F. Diurnal mixing promotes swift upper level winds which make
their way to the surface. This results in sustained winds of 15-
20mph with gusts up to 35mph Friday afternoon.

These winds precede another large wave that moves through our area
overnight Friday to Saturday. In a setup that looks very similar to
what we have seen over the past couple of months, strong SW winds
ahead of a trough transition to NW flow behind the front with cooler
temperatures. Usually, this brings a good chance for isolated
precipitation; however, midlevel moisture is significantly lacking.
Course deterministic models (GFS, NAM, etc.) are optimistic with
precip chances albeit those chances are isolated at best. These is
still a lot of disagreement on where it might rain. Coverage will be
dependent on the magnitude of the boundaries accompanying the trough
axis as it moves through. Finer scale, short range models as well as
ensembles do not suggest far less chances for rain. As mentioned
earlier, much of the uncertainty is midlevel moisture availability,
but another is the formation of the trough as it traverses the area.
Most models point at the trough being quite elongated which prevents
moisture from wrapping around the north side which would increase
precip chances. General consensus with neighbors is that
precipitation chances are primarily concentrated to areas east and
south (southern and southeastern MO). Isolated precipitation is
possible east of I-35 with greater chances closer to the eastern
and southeastern sides of our coverage area (Columbia, Sedalia,
Butler, etc.)

Once the front moves through Saturday AM, winds again shift around to
the southwest promoting warm temperatures for the start of next
week. Unfortunately, warm temperatures do not look to stick around
for the holidays as long range guidance suggests a polar plunge late
next week.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1026 PM CST THU DEC 17 2020

VFR conditions are expected to prevail through the bulk of the
period. Low level wind shear will develop early in the morning,
with 2000 ft winds reaching 40 to 50 kts out of the south
southwest. South southwest surface winds will increase through
late morning, with gusts in the afternoon up to 30 to 35 kts.
VFR ceilings will begin to drop late in the period, approaching
MVFR. Will leave mention out at this time and re-address with next
TAF issuance.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pesel
Aviation...Kurtz
Hazardous weather outlook, Dec 17, 5:11 AM CST, 20 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
511 AM CST Thu Dec 17 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
511 AM CST Thu Dec 17 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Wind Advisories in Kansas, 2020Wind Advisories in Missouri, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.